Colorado, 2022

Dust Storm and Damaging Wind in Colorado, April 29, 2022

April 29, 2022 · NWS GLD · 3 events in 2 counties and zones

During the afternoon hours a low pressure system moved across the Rockies towards the Central Plains, producing high winds with a peak gust of 61 mph and a cluster of thunderstorms that produced mainly wind gusts below 58 mph over eastern Colorado. The peak thunderstorm wind gust of 58 mph was reported in Yuma, Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours a low pressure system moved across the Rockies towards the Central Plains, producing high winds with a peak gust of 61 mph and a cluster of thunderstorms that produced mainly wind gusts below 58 mph over eastern Colorado. The peak thunderstorm wind gust of 58 mph was reported in Yuma, Colorado. The winds combined with the drought conditions in the area also produced blowing dust with visibility reduced as low as one block at times in western Kit Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 1:17 PM MST, 5 minutes earlier.

Area forecast discussion, Apr 29, 1:17 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Fri Apr 29 2022

.SHORT TERM...(This evening through Sunday)
Issued at 216 PM MDT Fri Apr 29 2022

At the beginning of the short term period, the latest RAP analysis
shows the CWA having a southwesterly to southerly flow aloft with an
negatively trough just off to the west. Current surface obs and
radar imagery shows northern Yuma county starting to see some
precipitation developing as the late morning storm in that area has
departed towards Imperial, NE. Going into the evening hours, models
show the base of the trough moving over the CWA with upper air lows
developing in western NE. At the surface, the western KS surface low
looks to move eastward into central KS by the evening before moving
northeast into NE overnight. The Red Flag Warning remains in effect
for Cheyenne (CO), Greeley and Wichita as breezy winds and relative
humidity values down to around 15 percent are expected this
afternoon. Will continue to monitor this. As for the severe
thunderstorm threat this afternoon and evening, currently seeing two
areas of interest. The first area looks to be the northeastern
portions of the CWA (Red Willow, Decatur, Norton, Graham, Sheridan)
with HRRR and RAP models showing a possible supercell developing
around 21-22Z. SPC Mesoanalysis shows some CAPE values above 2000
J/kg around this time for the area as well as some other parameters
making the environment favorable for strong winds, large hail, and a
possible isolated tornado: DCAPE over 1000 J/kg, 700-500mb LR above
8 degrees Celsius per km, SFC-1 km SRH around 60 m^2/s^2 and SHIP
and STP values above 1. After collaboration with the SPC and
surrounding offices, a tornado watch was put into effect until 02Z
for these counties. The other area of interest looks to be the CO
counties where storms have started to developed in the BOU CWA which
will move eastward into the CWA. At the moment, possible threats
look to be mostly strong wind gusts with some hail as CAPE values
are around 1000 J/kg. While precipitation chances started, the
latest HRRR model shows these storms making their way eastward and
stay along the I-70 corridor and ending their threat around 02Z.
Will be monitoring this situation should conditions change. For
tonight, overnight lows look to range between the middle 30s and
middle 40s.

For Saturday, models show the upper air low moving northwest into
western NE in the morning and then farther north near the IA/MN/SD
border in the evening with a ridge moving over the Rockies giving
the CWA a northwesterly flow aloft by the evening. At the surface, a
High Wind Warning is in effect starting 06Z lasting through 21Z as
forecast soundings for a good portion of the area possible winds
particularly between 09-15Z with 50+ kt wind gusts especially if
there is good mixing. Precipitation chances look to be well off to
the east for Saturday as they leave with the low pressure system.
Daytime high temperatures look to be in the lower to upper 60s
following the cold front passage from the previous day with
overnight lows in lower to upper 30s.

On Sunday, forecast guidance shows the ridge moving over the CWA
during the day with a trailing trough in the west that starts to
turn the CWA's upper air flow southwesterly overnight. During the
late afternoon into the evening, models also show a shortwave
disturbance making its way through the flow from west to east. At
the surface, a warmer airmass moves in during the day and there also
looks to be some good amount of moisture brought in from the south-
southeast in the 850mb layer by the evening hours. Models are
showing a pretty good chance for moisture during the evening and
going into the overnight hours. Current QPF values look to range
almost up to 0.5 inches in some locations. Will continue to monitor
this situation but while thunderstorms are possible, chances for
these storms to become severe look to be low at this time based on
forecast parameters. Daytime highs for Sunday range between the
lower and middle 70s followed by overnight lows in the middle 30s to
upper 40s.

.LONG TERM...(Monday through Friday)
Issued at 1250 PM MDT Fri Apr 29 2022

Monday...a strong compact upper low pressure area embedded within a
larger upper trough axis moves into the forecast area during the
day, out of the area quickly shortly after sunset with weak upper
ridging overnight ahead of another low pressure system in southwest
Idaho. There is favorable moisture in the 850-500mb layer with cold
500mb temperatures as low as -18C. This all supports chance to
categorical pops across the area during the day, quickly decreasing
early in the evening with dry conditions before or just after
midnight. Surface winds will become breezy to windy as the low moves
through during the day, decreasing quickly after sunset. High
temperatures will be rather chilly with upper 40s to lower
70s...coldest in Yuma county, warmest in Greeley/Wichita counties.
Low temperatures drop into the middle 20s to lower 30s.

Tuesday...a 553dam low pressure center is forecast to be over Salt
Lake City by the end of the day moving a tad east overnight.
Moisture in the 850-500mb layer recovers during the night as well as
the boundary layer. Dry conditions are expected during the day with
a chance for rain showers during the night. There could also be some
fog given the saturated boundary layer. Winds gradually become
breezy to windy from the southeast from late morning through the
afternoon, slowly decreasing overnight from an east to east-
southeast direction. High temperatures are expected to range from
the lower to middle 60s which may be a bit optimistic give the
GFS/GEM/ECMWF 850mb temperatures. Low temperatures are forecast to
be in the middle 30s to lower 40s.

Wednesday...the broad upper low center mentioned above makes its way
into the forecast area overnight. There looks to be a considerable
amount of cloud cover and with plenty of moisture and lift high
chance to likely pops look reasonable for showers and thunderstorms.
With 850mb temperatures in the 4C to 9C range and the cloud
cover/precipitation high temperatures will only be in the lower 50s
to lower 60s. Low temperatures will be near normal in the middle 30s
to middle 40s.

Thursday...Wednesdays upper trough moves through during the day then
out of the area during the night with some short wave ridging moving
toward the Continental Divide. We'll continue to have a chance for
showers and thunderstorms, mainly during the day. High temperatures
reach the upper 50s to middle 60s with low temperatures in the
middle 30s to lower 40s.

Friday...the current forecast is calling for high temperatures in
the middle 60s to around 70 with generally dry conditions and some
breezy southerly winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Apr 29 2022

KGLD expects to begin with north-northwesterly winds at 16G26 with
near MVFR conditions with scattered clouds around 2500 ft. At
21Z, KGLD winds look to increase to around 25G35 kts with the BKN
cloud ceiling raising to around 10 kft as chances for vicinity
thunderstorms begin. Winds at KGLD look to increase to 28G41 kts
before chances for vicinity thunderstorms end at 01Z. By 04Z, KGLD
winds become more northwesterly at 22G32 kts before increasing
again to 32G48 kts at 13Z.

For KMCK, MVFR conditions are expected at the start of the 18Z
TAF period with a broken cloud ceiling at 2300 ft with north-
northwesterly winds at 13G22 kts. By 20Z, KMCK winds increase to
19G29 kts when vicinity thunderstorm chances begin and then speed
up to 23G32 kts at 21Z with temporary 4SM visibility between
00Z-02Z when thunderstorms are expected at the terminal. By 03Z,
precipitation chances should end with KMCK winds becoming
northwesterly at 22G31 with VFR conditions as cloud ceilings raise
to 10 kft. At 07Z, MVFR conditions return to KMCK with a broken
cloud ceiling drops to 3 kft. By 12Z, KMCK winds expect to
increase to 29G45 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 3 PM
     MDT /4 PM CDT/ Saturday for KSZ001>004-013>016-027>029.

     Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ041-042.

CO...High Wind Warning from midnight tonight to 3 PM MDT Saturday for
     COZ090-091.

     Red Flag Warning until 7 PM MDT this evening for COZ254.

NE...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 3 PM
     MDT /4 PM CDT/ Saturday for NEZ079>081.

&&

SHORT TERM...076
LONG TERM...99
AVIATION...076
Hazardous weather outlook, Apr 29, 12:26 PM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
126 PM MDT Fri Apr 29 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
126 PM MDT Fri Apr 29 2022 /226 PM CDT Fri Apr 29 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms capable of producing large hail and damaging
winds are possible across portions of the area this afternoon,
mainly along and north of Interstate 70 between 12 PM and 7 PM MDT. A
Tornado Watch is in effect for Red Willow, Decatur, Sheridan, Norton,
and Graham counties until 9 PM CDT.

A Red Flag Warning is in effect for a limited portion of the area
this afternoon, mainly in Cheyenne county, Colorado and Greeley and
Wichita counties in Kansas.

A High Wind Warning is in effect for portions of the area tonight
through mid-day Saturday, mainly along and north of Interstate 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Breezy to strong northwesterly winds will foster near critical fire
weather conditions across the entire Tri-State area Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorms are possible today, mainly along and north of
Interstate 70 between 12 PM and 7 PM MDT. Spotters are encouraged to
report severe weather to the National Weather Service in Goodland via
social media or telephone.

In the hours before

Special weather statement, Apr 29, 12:00 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
100 PM MDT Fri Apr 29 2022

COZ092-291945-
Cheyenne County CO-
100 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of western Cheyenne
County in east central Colorado through 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Boyero, or 22 miles southwest of Flagler, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Cheyenne
County in east central Colorado, including the following locations...
Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3904 10316 3904 10301 3898 10277 3867 10300
      3879 10317
TIME...MOT...LOC 1859Z 294DEG 19KT 3900 10326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Apr 29, 12:43 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
143 PM MDT Fri Apr 29 2022

COZ090-091-292030-
Kit Carson County CO-Yuma County CO-
143 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southwestern Yuma
and northeastern Kit Carson Counties through 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cope, or 21 miles north of Seibert, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
and northeastern Kit Carson Counties, including the following
locations... Joes and Kirk.

This includes Highway 385 between mile markers 196 and 209, and near
mile marker 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10288 3957 10280 3968 10280 3970 10279
      3957 10205 3930 10239 3954 10290
TIME...MOT...LOC 1943Z 296DEG 23KT 3959 10276

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Apr 29, 12:45 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM MDT Fri Apr 29 2022

COZ092-292030-
Cheyenne County CO-
145 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 230 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 26 miles south of Seibert, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3890 10299 3904 10291 3895 10242 3870 10254
TIME...MOT...LOC 1945Z 295DEG 28KT 3891 10288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Apr 29, 12:53 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
153 PM MDT Fri Apr 29 2022

COZ092-292045-
Cheyenne County CO-
153 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 245 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kit Carson, or 29 miles west of Cheyenne Wells,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3880 10250 3861 10250 3862 10295 3877 10297
TIME...MOT...LOC 1952Z 264DEG 15KT 3869 10287

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Apr 29, 1:05 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
205 PM MDT Fri Apr 29 2022

KSZ041-042-292030-
Wichita KS-Greeley KS-
205 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of western Wichita and
Greeley Counties through 230 PM MDT/330 PM CDT/...

At 204 PM MDT/304 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Tribune, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Wichita and
Greeley Counties, including the following locations... Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3866 10204 3867 10138 3826 10136 3826 10205
TIME...MOT...LOC 2004Z 268DEG 17KT 3833 10176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Apr 29, 1:17 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT Fri Apr 29 2022

COZ091-092-292030-
Kit Carson County CO-Cheyenne County CO-
217 PM MDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 230 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Boyero, or 16 miles southwest of Flagler, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 10315 3916 10284 3884 10302 3895 10316
TIME...MOT...LOC 2016Z 317DEG 17KT 3908 10318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TT

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Kit Carson County

When
April 29, 1:22 PM MST to 1:27 PM MST
Where
Kit Carson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Mesonet station EW7003 measured two 61 mph gusts out of the northwest over a five minute duration. Storms were beginning to move across Kit Carson County during the time of observation; however, these gusts were determined to not be storm related.

Dust Storm, Kit Carson County

When
April 29, 1:24 PM MST to 1:40 PM MST
Where
Kit Carson County forecast zone
Reported by
Public
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Due to winds gusting generally out of the northwest up to 40 mph, blowing dust developed. At times visibility was reduced as low as half a mile to one block across the western half of Kit Carson County. The lowest visibility of one block was reported in the town of Seibert.

Thunderstorm Wind, Yuma

When
April 29, 6:34 PM MST
Where
Yuma County, 1.02 mi NNW of Yuma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.134, -102.726

Reported via Weather Underground station KCOYUMA17.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020012, 1020013, 1020039.